Ayurveda

Drugs That Induce Hepatoxicity

Hepatoxicity

is also known as drug induced liver injury. It is caused when certain individuals react to certain medications adversely. An overdosage of the medication is not necessarily involved. Drugs or chemicals can bring harm to the liver even within the prescribed range of dosage. Injury to the liver often has long term consequences for the health of an individual.
In the United States alone, about 2000 cases of acute liver failure are reported every year. Out of this, at least 50% can be attributed to cases of drug induced liver injuries.

Types of Hepatoxicity

There are two types of adverse drug reactions.

  • Type A

    : It is the caused by the inherent characteristics and properties of the chemicals constituting the drug. The reactions are mainly pharmacological in nature. Type A accounts for 80% of all registered cases of toxic reations injuring the liver. These are drugs which have established side effects and their mechanisms of inducing toxicity is well known. Above a threshold dose, they are known to harm the liver tissue directly or may hinder a metabolic responsibility of the liver.

  • Type B

    : It is caused by an unexplainable abnormal behaviour of the drug. It is attributed to idiosyncratic reactions caused by the drug. These induce injury very unpredictably. They are beyond the mechanism of the normal drug induced toxicity. There are no predictive models to explain their mechanism.

Drug induced liver injury

Drugs that induce Hepatotoxicity

  • Acetaminophen

    : Acetaminophen (marketed by the name of Tylenol or Panadol) is extremely efficient in prescribed dose. But an overdose of this drug can induce injury to the liver and is responsible for a large percentage of acute liver failure incidents. Enzymes by the name of cytochrome P-450 in the liver produces a toxic metabolite on getting exposed to an overdose of acetaminophen. Normally the metabolite is detoxified by the liver. In an overdose of acetaminophen the production of a large amount of the toxic metabolite harms the liver tissue. Excess nitric oxide produced in the process also adds to the existing injuries. The dosage which will render it toxic will vary from individual to individual. Other fators like accompanying chronic alcohol abuse, other drugs intake, addictions, frequency of intake etc also influences the degree of damage.

  • Non Steroidal Anti Inflammatory Drugs (NSAIDs)

    : This particular group is also known to induce both Type A and Type B toxicity. Aspirin and Phenylbutazone are associated with Type A toxicity. However, idiosyncratic reactions are manifested often by drugs like ibuprofen, sulindac, phenylbutazone etc.

  • Glucocorticoids

    : These drugs work by impacting the carbohydrate mechanism in the body. They are responsible for converting energy into glycogen and storing it in the liver. Prolonged use has been associated with conditions of steatosis or fatty liver.

  • Isoniazid

    : It is used in treating tuberculosis. As much as 20% of patients experience elevation in liver enzymes from the said drug. 1-2% patients experience severe toxicity symptoms.

  • Enviromental and industrial toxins

    : Arsenic, carbon tetrachloride, vinyl chloride etc are known to cause the toxicity.

  • Natural herbs and products

    : Amanita or death cap mushrooms, camphor, horse chestnut leaf, ackee fruit etc derived from the natural flora can also induce damage to the liver.

Leave a reply

Your email address will not be published. Required fields are marked *